The cryptic HIT autoantigen is comprised of conformationally altered PF4 when it forms a multimolecular complex with heparin. Other negatively charged polysac-charides can interact with PF4 to produce the HIT antigen (Wolf et al., 1983; Greinacher et al., 1992a,b,c; Anderson, 1992) (see Chapter 7). These considerations explain why a number of high-sulfated polysaccharides, 10 or more subunits in length, have been reported to cause a syndrome of thrombocytopenia and thrombosis that essentially mimics HIT. These drugs include the semisynthetic five-carbon subunit-based "heparinoid" pentosan polysulfate (Gouault-Heilman et al., 1985; Vitoux et al., 1985; Follea et al., 1986; Goad et al., 1994; Tardy-Poncet et al., 1994; Rice et al., 1998), polysulfated chondroitin sulfate (Bouvier, 1980; Wolf et al., 1983; Greinacher et al., 1992a), and the anti-angiogenic agent, PI-88 (Rosenthal et al., 2002). The frequency of immune-mediated thrombocytopenia, with or without thrombosis, after exposure to these compounds is unknown, but may be high. On very rare occasions, a syndrome resembling HIT may be triggered by the pentasaccharide anticoagulant, fondaparinux (Warkentin et al., 2007).
Danaparoid, a mixture of anticoagulant glycosaminoglycans, has not been reported to cause HIT de novo. However, some HIT sera "cross-react" in vitro with danaparoid, and cases of apparent in vivo cross-reactivity have been reported (see Chapter 13) (Magnani and Gallus, 2006).
Was this article helpful?